March 1971
Volume 10, Issue 3
Free
Articles  |   March 1971
Dexamethasone Testing in Prison Inmates
Author Affiliations
  • ALLAN E. KOLKER
    Glaucoma Center, Department of Ophthalmology and the Oscar Johnson Institute, Washington University School of Medicine, St. Louis, Missouri.
  • ROBERT M. STEWART
    Glaucoma Center, Department of Ophthalmology and the Oscar Johnson Institute, Washington University School of Medicine, St. Louis, Missouri.
  • ELLEN ALTON
    Glaucoma Center, Department of Ophthalmology and the Oscar Johnson Institute, Washington University School of Medicine, St. Louis, Missouri.
  • LINDA LEMON
    Glaucoma Center, Department of Ophthalmology and the Oscar Johnson Institute, Washington University School of Medicine, St. Louis, Missouri.
Investigative Ophthalmology & Visual Science March 1971, Vol.10, 198-202. doi:
  • Views
  • PDF
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      ALLAN E. KOLKER, ROBERT M. STEWART, ELLEN ALTON, LINDA LEMON; Dexamethasone Testing in Prison Inmates. Invest. Ophthalmol. Vis. Sci. 1971;10(3):198-202.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Topical dexamethasone responsiveness was determined in a group of 56 volunteer prison inmates. Drops were administered to each volunteer four times daily, thus eliminating the factor of patient reliability in use of the medication. The findings fit closely a prevalence of 0.25 for the steroid responder gene in the general population. An increased prevalence of nontasters to phenylthiocarbamide was found in those more highly responsive to topical dexamethasone. Thyroid function, as measured by protein-bound iodine (PBI) determination, did not correlate with the topical corticosteroid response, probably because of high dietary iodide intake. Plasma cortisol suppression testing also failed to correlate with corticosteroid response. This was felt to be the result of concomitant diphenylhydantoin administration.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×